Pituitary apoplexy after leuprolide.Pituitary. 2006; 9(3):263-5.P
Clinically unsuspected pituitary adenomas are common among adults on autopsy and MRI survey. Acute pituitary hemorrhage is far more rare. We report a case of a 61-year-old male patient with locally advanced prostate cancer who presented with an acute picture of pituitary apoplexy after his first dose of leuprolide. He developed headache and neck pain within a few hours of treatment followed by nausea, vomiting, ptosis and diplopia. Pituitary apoplexy is a potentially life threatening medical emergency. Although the pathophysiology is poorly defined, various conditions and treatments have been reported to trigger apoplexy. Apoplexy has been reported in response to pituitary stimulation by GnRH or GnRH-agonists. Initial stimulatory effects of gonadotropin releasing hormone (GnRH) analogue may induce apoplexy in patients with asymptomatic gonadotroph adenomas.